Total Pageviews

Tuesday, 7 July 2015

Necrotizing Myopathy: Are Statins to Blame?

Immune-mediated necrotizing myopathy -- possibly linked with statin use -- on the rise

A recently recognized form of immune-mediated necrotizing myopathy that appears to be associated with statin use is on the rise, according to a new European report.

The first few cases of necrotizing myopathy at the Institute for Rheumatology in Prague began to be seen during the years 2008 through 2011, but this increased sharply and significantly with 18 cases being diagnosed between 2012 and 2014 (P<0.0001), according to Jiri Vencovsky, MD, DSc, of the institute at Charles University, and colleagues.

Typical muscle biopsy findings in the 27 patients diagnosed at that center thus far included necrosis of muscle fibers and a scarcity of lymphocytes, the researchers reported online in Rheumatology.
This report adds to a growing body of evidence linking statins with an autoimmune form of muscle toxicity -- one that doesn't resolve on discontinuation of the drug.

An Unusual Myopathy

The group of disorders known as myopathies are characterized by acquired weakness of the proximal muscles, high levels of creatine kinase (CK), and abnormalities on electromyography. Causes can include autoimmunity, toxicity, dystrophy, and paraneoplastic involvement.

In many cases, clinical and biopsy findings are reliable, and in other cases myositis-specific autoantibodies such as those directed at the signal recognition particle have been identified and can help in the diagnosis.

In 2010, researchers from the Johns Hopkins Myositis Center in Baltimore published a study in which they noted that among 26 patients with necrotizing myopathies, 16 had autoantibodies to as-yet unidentified 200-kd and 100-kd proteins.

"Further analysis of the clinical characteristics and muscle biopsy features of these anti-200/100 autoantibody-positive patients suggests they belong to the family of autoimmune myopathies responsive to immunosuppressive therapy," Lisa Christopher-Stine, MD, director of the Hopkins myositis center, and colleagues reported in Arthritis and Rheumatism.

"We had seen a growing number of patients with a polymyositis-like clinical illness whose muscle biopsies did not have abundant lymphocytes as would be expected in typical polymyositis; rather, those muscle biopsies were dominated by necrosis," Christopher-Stine told MedPage Today.

Among the patients with the anti-200/100 autoantibodies, the clinical manifestations were similar to those seen in other autoimmune myopathies, including proximal muscle weakness, high CK levels, typical electromyography findings, and a positive response to immunosuppressive treatment.

There were, however, some unusual features. One was that some patients had minimal muscle weakness but very high CK levels, and a second was that 60% had been on statins prior to the onset of muscle symptoms.

In their report, the Hopkins researchers noted that there had been another recent study of 25 patients with an apparent autoimmune necrotizing myopathy in which 82% had been exposed to statins compared with only 18% of patients with dermatomyositis and 24% of those with polymyositis.

"We propose that these patients have an immune-mediated myopathy that is frequently associated with prior statin use and should be treated with immunosuppressive therapy," they wrote.

Treatment of these patients has included prednisone, azathioprine, methotrexate, rituximab, and intravenous immunoglobulin (IVIG). Most required maintenance therapy.

"Future work will be directed toward identifying the autoantigens targeted by the anti-200/100 antibodies," they concluded.

The Statin Connection

The cholesterol-lowering effects of statins derive from their ability to inhibit the enzyme 3-hydroxy-3-methylglutaryl-coenzyme A reductase (HMGCR) in the cholesterol biosynthesis pathway. That musculoskeletal symptoms can occur is well recognized, with myalgias being reported in up to 20% of users. That most common type of statin-associated myopathy occurs through direct myocyte toxicity and is self-limited.

The immune-mediated type of necrotizing myopathy is quite different, it turned out.

The Hopkins researchers next explored the relationship between statins and the immune response in patients with myopathy, finding that statins upregulated the expression of the 200/100 autoantigens. "Given that statin exposure also increases the expression of the ~97-kd HMGCR, we investigated whether this enzyme might be the ~100-kd autoantigen. Serum from anti-200/100-kd positive patients specifically recognized the intracellular catalytic domain of HMGCR," they explained in a 2011 report in Arthritis and Rheumatism.

Read more here:  http://www.medpagetoday.com/

Graham

4 comments:

Gingi Freeman said...

Man, sometimes I feel like I need to be waaaaay smarter to read / understand your blog topics, haha.. thanks for the challenge! ;-) - www.domesticgeekgirl.com

Anonymous said...

I admire your stance against Big Pharma on this blog, I dread taking any new medicine prescribed for me and thats just because of what the pharma companies print on their in box leaflet!,let alone the extra info I get from blogs like yours. I for one am now so dubious about taking prescribed medicines that I seek alternative solutions,thanks for the good work.
Bethany

Galina L. said...

I commented before that my periodontist had to abandon his clinic due to an irreversible muscle damage of his hands by statines. He took the drag for several months, and noticed the damage after he discontinued it.

Galina L. said...

@Bethany,
Alternative solutions for statines are not a safe alternative as well. Here is what a person who took "red yeast rice" had to report on a Hyperlipid blog

"Blogger Bea said...
My mother and I have pretty much the exact same cholesterol profile. Total around 275... LDL 175ish.....whether I eat butter or only lettuce LDL 175..

Mother is 80 no cvd.

I stupidly let a "doctor" convince me to lower it with something called red yeast rice . His patients had great success with it without side effects.

1 month total of taking it cholesterol was 200 and I had severe damage that took 2 years to recover from. I developed small fiber neuropothy over my whole body. Confirmed by a muscle biopsy that showed active denervation of the small muscle fibers. Very painful. Was on neurontin for 2 years for the pain. My tendons were painful in my feet. Muscle loss. My calve muscles seemed to disappear overnight.

I found a cardiologist that helped people with problems after lipid lowering. His protocol was
basically a high dose CoQ10 and lots of
fish oil. It helped but LCHF really is what eventually brought the greatest healing.

Last lipid panel about 4 years ago trigs had gone from 170 to 50 and hdl was in the 70s. LDL was ................175 and never felt better!"